Kansas, 2022

Hail and Damaging Winds in Kansas, June 11, 2022

June 11, 2022 · NWS ICT · 12 events in 5 counties and zones

A line of severe storms packing a punch with significant winds. Power poles and trees felt the brunt of the wind as speeds reached up to 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of severe storms packing a punch with significant winds. Power poles and trees felt the brunt of the wind as speeds reached up to 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 6:04 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 11, 6:04 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
704 PM CDT Sat Jun 11 2022

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 313 PM CDT Sat Jun 11 2022

Upper level riding will lead to very warm temps today along and west
of the I-135 corridor with highs in the mid to upper 90s. A subtle
shortwave will swing southward across northwest Missouri and will
lead towards a line of storms moving southeast across northeast
Kansas and northwest Missouri. Questions remain in how far west the
line builds as it may brush some of our southeast Kansas counties,
however moisture transport would favor storms to the north and east
so confidence is low on the westward extent on that line making it
into our area.  Nonetheless, if storms do occur, there will be
potential for quarter sized hail and 60 mph winds.

Another subtle shortwave will move across Nebraska Sunday and may
bring storm chances to portions of north-central Kansas, mainly
along and north of I-70. The greater concern will be the heat with
areas along and east of I-135 possibly seeing heat indices above
105 degrees. Monday looks to be another hot day, but as of now heat
indices look to stay below 100 degrees.

.LONG TERM...(Tuesday through Saturday)
Issued at 313 PM CDT Sat Jun 11 2022

A more potent shortwave trough will move into the Northern Plains on
Tuesday. The trend has been for this to dig less during the Tuesday
through Thursday as energy rounds the base of the trough. This would
make rain chances less likely and keep it confined to areas along
and north of I-70. There are still some differences in the
deterministic and probabilistic models, but they do seem to be
coming into better agreement. We would likely still see a brief
cool down and break from the heat for most of our area.

The global models are in pretty good agreement in the long range to
build a monster ridge over the eastern half of the U.S. The ECMWF
breaks this ridge down a bit sooner, but nonetheless we could be
looking at more heat towards the end of the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 650 PM CDT Sat Jun 11 2022

VFR conditions expected for most of the TAF period.

However, a developing storm complex over northeast KS is trying to
dig south. If the system survives into the forecast area the
threat of VCTS/TSRA would increase from KSLN and KCNU, where
significant severe wind gusts would be possible. Will amend TAF as
needed should it look like storms will make it. Expected storm
motion should keep it east of KICT. That said, expect incoming
overcast skies from the expansive anvil associated with the
northeast KS storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73 100  79 100 /  10   0  10   0
Hutchinson      72  98  77 101 /  10   0  10   0
Newton          73  98  78  99 /  10   0  10   0
ElDorado        72  97  77  97 /  10   0   0   0
Winfield-KWLD   73 100  79  98 /  10   0   0   0
Russell         70  97  74 104 /  10  10  20   0
Great Bend      70  98  76 103 /  10   0  10   0
Salina          73  97  77 102 /  10  10  20   0
McPherson       72  97  77 100 /  10   0  10   0
Coffeyville     73  96  77  96 /  20   0   0   0
Chanute         72  95  78  96 /  20   0   0   0
Iola            72  95  77  95 /  20   0   0   0
Parsons-KPPF    73  96  78  96 /  20   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Sunday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...KMB
Hazardous weather outlook, Jun 11, 7:10 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
810 PM CDT Sat Jun 11 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
810 PM CDT Sat Jun 11 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of storms is expected to move across portions of southeast
Kansas this evening. Storms will be possible along and east of a
line from Marion to Cowley Counties. Golf ball sized hail and
damaging winds of 65 to 75 mph will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index values are expected to be in the 105 to 110 degree range
area wide on Sunday. A heat advisory is in effect from 1 PM until 8
PM on Sunday.

Storms will be possible Tuesday night through Wednesday night.
Strong storms will be possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Wichita radar (KICT), 86 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 11, 8:05 PM CST to 8:06 PM CST
Where
Marion County, Marion
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.350, -97.020

Damage occurred to power poles and lines.

Thunderstorm Wind, Marion

When
June 11, 8:10 PM CST to 8:11 PM CST
Where
Marion County, 3.82 mi NNW of Florence
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.300, -96.960

This was a measured wind gust.

Thunderstorm Wind, Chase

When
June 11, 8:20 PM CST to 8:21 PM CST
Where
Chase County, 0.88 mi SW of Bazaar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.260, -96.540

This was an estimated gust.

Thunderstorm Wind, Chase

When
June 11, 8:30 PM CST to 8:31 PM CST
Where
Chase County, 4.4 mi E of Matfield Green
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.160, -96.490

This was a measured gust.

Thunderstorm Wind, Butler

When
June 11, 8:40 PM CST to 8:41 PM CST
Where
Butler County, 4.96 mi NNE of El Dorado Res
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -96.770

This was a measured wind gust.

Thunderstorm Wind, Greenwood

When
June 11, 8:44 PM CST to 8:45 PM CST
Where
Greenwood County, 1.77 mi WNW of Walton
Measured
65 kt (75 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
38.130, -96.280

This was a measured wind gust.

Thunderstorm Wind, Greenwood

When
June 11, 8:44 PM CST to 8:45 PM CST
Where
Greenwood County, 3.42 mi NE of Teterville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.060, -96.380

This was an estimated wind gust.

Thunderstorm Wind, Greenwood

When
June 11, 8:53 PM CST to 8:54 PM CST
Where
Greenwood County, Thrall
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.020, -96.320

This was a measured wind gust.

Thunderstorm Wind, Greenwood

When
June 11, 9:07 PM CST to 9:08 PM CST
Where
Greenwood County, 3.5 mi N of Eureka Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.900, -96.290

This was a measured wind gust from a personal weather station.

Thunderstorm Wind, Greenwood

When
June 11, 9:15 PM CST to 9:16 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.820, -96.290

Large tree limbs were blown down and power was out across town.

Thunderstorm Wind, Greenwood

When
June 11, 9:30 PM CST to 9:31 PM CST
Where
Greenwood County, 0.69 mi S of Severy
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.620, -96.230

Major tree damage was reported across town.

Hail, Montgomery

When
June 11, 10:31 PM CST to 10:32 PM CST
Where
Montgomery County, 2.35 mi SSE of Havana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.070, -95.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034960, 1034958, 1034961, 1034965, 1034966, 1034962, 1034963, 1034964, 1034967, 1034970, 1034972, 1034957.